New Mexico, 2009

High Wind in New Mexico, February 27, 2009

February 27, 2009 · NWS ABQ · 6 events in 4 counties and zones

A strong cold front surged through the eastern plains during the evening hours of February 27. Northerly winds of 40 to 50 mph with gusts over 60 mph were common for an hour or two behind the cold frontal passage.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong cold front surged through the eastern plains during the evening hours of February 27. Northerly winds of 40 to 50 mph with gusts over 60 mph were common for an hour or two behind the cold frontal passage. Due to dry antecedent conditions, blowing dust reduced visibility below one mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 27, 3:00 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 27, 3:00 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MST FRI FEB 27 2009

...BRIEF STRONG WINDS EXPECTED OVER THE NE PLAINS THIS EVENING...

.DISCUSSION...
FORECAST CHALLENGES IN THE SHORT TERM INVOLVE WIND SPEEDS IN THE
WAKE OF A SURFACE BOUNDARY AS WELL AS DIURNAL TEMPERATURES. UPPER
LEVEL SHORTWAVE IS PUSHING THROUGH THE NORTHERN AND CENTRAL ROCKIES
PER LATEST WATER VAPOR LOOP. THIS FEATURE HAS ALLOWED THE GRADIENT
ALOFT TO REMAIN RELATIVELY TIGHT THIS AFTERNOON ACROSS NEW MEXICO...
RESULTING IN BREEZY CONDITIONS ALONG RIDGETOPS AND EASTERN SLOPES OF
THE CENTRAL MOUNTAIN CHAIN.

MAIN CONCERN FOR TONIGHT WILL BE A SURFACE BOUNDARY WHICH WILL PUSH
THROUGH THE EASTERN PLAINS THIS EVENING. SURFACE WINDS IN COLORADO
ALREADY EXCEEDED 25KTS WITH KPUB NOTING A 54KT GUST. SPEEDS AT THIS
SITE DROPPED BELOW WIND ADVISORY CRITERIA WITHIN ONE HOUR. APPEARS
THE STRONGEST SURFACE PRESSURE GRADIENT WILL BE IMMEDIATELY BEHIND
THE BOUNDARY. IN ADDITION...WRF ADVERTISES A 12MB 3-HOUR PRESSURE
CHANGE CLIPPING THE NORTHEAST/EAST CENTRAL PLAINS TONIGHT. DEBATED
ON HOW TO HANDLE THIS WIND SITUATION AS STRONGEST SPEEDS WILL OCCUR
FOR AN HOUR OR TWO DURING THE FRONTAL PASSAGE THEN DROP DRASTICALLY
THEREAFTER. WITH THE SHORT DURATION OF THIS STRONG WIND EVENT...HAVE
OPTED TO COVER THE SITUATION WITH AN SPS. EVENING SHIFT MAY NEED TO
MONITOR SITUATION AND POST AN ADVISORY IF IT DEVELOPS INTO A LONGER
DURATION EVENT. TEMPERATURES WILL NOTABLY DROP IN ITS WAKE WITH HIGH
TEMPERATURES HOVERING IN THE 50S EAST OF THE CENTRAL MOUNTAIN CHAIN
ON SATURDAY. GUSTY WINDS WILL IMPACT THE RIO GRANDE VALLEY TONIGHT...
LIKELY FROM THE NORTH/NORTHEAST.

NO WEATHER HAZARDS TO DISCUSS THIS WEEKEND THROUGH EARLY NEXT WEEK
AS A STRONG RIDGE DOMINATES THE REGION. EXPECT READINGS TO REBOUND
ABOVE SEASONAL NORMALS SUNDAY AND ESPECIALLY MONDAY. SEVERAL LOCALES
IN THE EASTERN PLAINS WILL APPROACH OR EXCEED THE LOW TO MIDDLE 80S.
TAKING A QUICK LOOK AT THE RECORDS FOR THIS PERIOD...IT APPEARS THAT
FORECAST HIGHS SHOULD REMAIN BELOW RECORD VALUES AT MOST LOCATIONS.
MANY OF THE INHERITED FORECAST TEMPERATURES ARE ABOVE MEX VALUES...
AND THIS SOUNDS REASONABLE DUE TO THE BELOW NORMAL SNOWPACK OUTSIDE
OF THE HIGHEST OF ELEVATIONS. NEXT SYSTEM TO IMPACT THE FOUR CORNERS
REGION MAY ARRIVE ON WEDNESDAY...BUT THIS WILL BE CONTINGENT ON THE
BREAKDOWN OF THE UPPER LEVEL RIDGE. DPORTER

&&

.AVIATION...
A STRONG COLD FRONT WILL PUSH THROUGH THE STATE BETWEEN 00Z AND 04Z
THIS EVENING. AN HOUR OR TWO OF SUSTAINED NORTHERLY WINDS OF 20 TO
30KTS WITH GUSTS TO 40KTS ARE EXPECTED FROM RATON TO CLAYTON AND
SOUTH TO TUCUMCARI. THE STRONG WINDS MAY ALSO CREATE AREAS OF
BLOWING DUST WHICH COULD REDUCE VISIBILITIES TO BELOW 3 MILES AT
TIMES. THERE IS A CHANCE FOR A NORTHEAST WIND AT KABQ LATER TONIGHT
BUT WIND SPEEDS ARE EXPECTED TO REMAIN BELOW 20 KTS.

A PERIOD OF LOW CLOUDS WILL BE POSSIBLE BEHIND THE FRONT OVER THE
EXTREME NORTHEAST PLAINS TONIGHT. CONFIDENCE IS LOW FOR STRATUS
DEVELOPMENT AT KTCC AND WILL LEAVE MENTION OUT OF THE TAF.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. KW

&&

.FIRE WEATHER...
WINDY AND DRY CONDITIONS WILL CONTINUE IN THE RED FLAG WARNING AREA
THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING. WILL ALLOW THE
WARNING TO EXPIRE ON TIME.

AN ABRUPT WIND SHIFT TO THE NORTH IS EXPECTED AROUND 00Z OVER
NORTHERN PORTIONS OF THE STATE. THE STRONG COLD FRONT WILL RAPIDLY
PUSH SOUTH THROUGH THE REMAINDER OF THE STATE THROUGH 04Z WHICH WILL
PRODUCE A PERIOD OF WINDY CONDITIONS. BEHIND THE FRONT...GOOD
RELATIVE HUMIDITY RECOVERIES WILL OCCUR OVER THE EASTERN PLAINS
TONIGHT AND EARLY SATURDAY.

THREAT FOR CRITICAL FIRE WEATHER CONDITIONS IS LOW FOR MUCH OF THE
EXTENDED RANGE FORECAST AS AN UPPER LEVEL RIDGE GRADUALLY BUILDS
EAST OVER NEW MEXICO THIS WEEKEND. LOW LEVEL CONDITIONS WILL BE DRY
BUT WIND SPEEDS WILL REMAIN FAIRLY LIGHT WITH POOR VENTILATION RATES
OCCURRING OVER CENTRAL AND WESTERN PORTIONS OF THE STATE. LEE SIDE
SURFACE TROUGH MAY PRODUCE BREEZY CONDITIONS AND BETTER RATES OVER
THE EASTERN PLAINS..ESPECIALLY EARLY NEXT WEEK.

THE UPPER RIDGE MAY BREAK DOWN NEXT WEEK...LEADING TO MORE ZONAL OR
SOUTHWEST FLOW ALOFT. IF THIS PATTERN HOLDS SWAY...A RETURN TO
BREEZY AND DRY CONDITIONS WOULD OCCUR ALONG WITH INCREASING
PRECIPITATION CHANCES OVER THE NORTHWEST AND A HIGHER FIRE DANGER
OVER THE EAST. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  22  56  24  65 /   0   0   0   0
GALLUP..........................  17  56  18  68 /   0   0   0   0
GRANTS..........................  20  58  20  68 /   0   0   0   0
GLENWOOD........................  31  70  31  71 /   0   0   0   0
CHAMA...........................  15  47  16  58 /   0   0   0   0
LOS ALAMOS......................  25  51  27  61 /   0   0   0   0
RED RIVER.......................  12  46  14  54 /   0   0   0   0
TAOS............................  15  53  17  62 /   0   0   0   0
SANTA FE........................  23  55  21  63 /   0   0   0   0
SANTA FE AIRPORT................  25  57  24  65 /   0   0   0   0
ESPANOLA........................  27  58  22  68 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  34  60  34  66 /   0   0   0   0
ALBUQUERQUE VALLEY..............  32  61  26  68 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  33  59  32  66 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  31  60  29  67 /   0   0   0   0
SOCORRO.........................  34  64  29  70 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  26  50  22  59 /   0   0   0   0
MORIARTY/ESTANCIA...............  28  53  22  66 /   0   0   0   0
CARRIZOZO.......................  35  62  31  67 /   0   0   0   0
RUIDOSO.........................  32  53  29  61 /   0   0   0   0
RATON...........................  16  51  15  64 /   5   0   0   0
LAS VEGAS.......................  19  49  22  64 /   0   0   0   0
ROY.............................  22  48  24  66 /   5   0   0   0
CLAYTON.........................  22  49  22  63 /   5   0   0   0
SANTA ROSA......................  27  55  25  71 /   0   0   0   0
TUCUMCARI.......................  25  54  23  69 /   5   0   0   0
FORT SUMNER.....................  27  56  26  68 /   0   0   0   0
CLOVIS..........................  26  52  24  66 /   0   0   0   0
PORTALES........................  25  53  22  67 /   0   0   0   0
ROSWELL.........................  35  57  28  69 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46/17
Hazardous weather outlook, Feb 27, 2:44 PM MST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
244 PM MST FRI FEB 27 2009

NMZ001>021-026-281300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
244 PM MST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THE NORTHEAST HIGHLANDS...
SANDIA...MANZANO AND GALLINAS MOUNTAINS AND THE EAST CENTRAL PLAINS
THROUGH 600 PM. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS. PLEASE REFER TO THE LATEST RED
FLAG WARNING STATEMENT FOR DETAILS.

NORTH TO NORTHEAST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 50 MPH
WILL DEVELOP OVER THE NORTHEAST PLAINS AND PORTIONS OF THE EAST
CENTRAL PLAINS THIS EVENING. THE STRONGEST WINDS WILL OCCUR EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS TO
RETURN TO PORTIONS OF EASTERN NEW MEXICO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

In the hours before

Special weather statement, Feb 27, 2:22 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MST FRI FEB 27 2009

NMZ005>007-012-013-018-020-021-280600-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-
ROOSEVELT COUNTY-
222 PM MST FRI FEB 27 2009

A COLD FRONTAL BOUNDARY WILL SURGE SOUTH OVER THE EASTERN PLAINS
THIS EVENING...USHERING IN MUCH COLDER TEMPERATURES FOR SATURDAY.
NORTH TO NORTHEAST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 50 MPH
WILL DEVELOP BEHIND THIS FRONT. THE STRONGEST WINDS WILL IMPACT
THE NORTHEAST PLAINS SHORTLY BEFORE SUNSET THEN SPREAD SOUTHWARD
INTO THE EAST CENTRAL PLAINS AND SOUTHEAST PLAINS THROUGH 800 PM.
THE STRONGEST WINDS WILL OCCUR FOR AN HOUR OR TWO HOUR IMMEDIATELY
AFTER THE FRONTAL PASSAGE. AREAS OF BLOWING DUST WILL DEVELOP BEHIND
THIS BOUNDARY WHICH MAY REDUCE VISIBILITIES BELOW 3 MILES AT TIMES.
MOTORISTS TRAVELING ALONG WEST TO EAST ORIENTED ROADWAYS SUCH AS
INTERSTATE 40 SHOULD EXPECT STRONG CROSSWINDS THIS EVENING. HIGH
TEMPERATURES ON SATURDAY WILL RANGE FROM THE 40S OVER THE NORTHEAST
PLAINS TO THE 50S OVER THE SOUTHEAST PLAINS.

GUYER/DPORTER/KW

Event by event

6 high wind. Local standard time, as filed.

High Wind, Far Northeast Plains

When
February 27, 5:23 PM MST to 5:55 PM MST
Where
Far Northeast Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

The Clayton ASOS reported wind gusts between 62 and 64 mph for 30 minutes. The peak wind gust of 64 mph occurred at 524pm, as the leading edge of the front went through. Sustained winds between 44 and 51 mph were also recorded during this time frame.

High Wind, Far Northeast Plains

When
February 27, 5:40 PM MST
Where
Far Northeast Plains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public

Wind gusts of 60 mph were estimated at the Northeast New Mexico Detention Facility in Clayton.

High Wind, Harding

When
February 27, 6:20 PM MST
Where
Harding forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer

Peak wind gusts of at least 60 mph were reported six miles northwest of Rosebud.

High Wind, Quay

When
February 27, 7:15 PM MST
Where
Quay forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media

On the north shore of Ute Lake, approximately one mile west of Logan, a weather station from Channel 7 in Amarillo reported a peak wind gust of 60 mph.

High Wind, Quay

When
February 27, 7:30 PM MST
Where
Quay forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Tucumcari ASOS reported a peak wind gust of 58 mph. Sustained winds between 40 and 44 mph were also reported between 714 and 730pm.

High Wind, Curry

When
February 27, 8:51 PM MST to 8:55 PM MST
Where
Curry forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The ASOS at Cannon AFB gusted to 58 mph between 851 and 854pm. In addition, sustained winds between 40 and 45 mph occurred between 835 and 920pm. Very similar observations were noted at the Clovis Airport AWOS, approximately three miles north-northwest of Texico. The public also reported sustained winds around 40 mph around 740pm near Grady.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148593, 148597, 148598, 148603, 148600, 148605.